Alert archive / Kentucky / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 2, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Jan 8, 1998, 8:34 PM EST for Perry County, Kentucky. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 8, 1998, 8:34 PM EST (01:34 UTC)
- Expired
- Jan 8, 1998, 9:05 PM EST
- In force
- 31 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Perry County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 8, 8:35 PM EST | Hail 1 | Hazard, KY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.6 hours before the alert went out and 248 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 672 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
430 WUUS1 KJKL 090135 RRA SVRJKL KYC193-090205- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 834 PM EST THU JAN 8 1998 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 905 PM EST FOR PEOPLE IN THE FOLLOWING COUNTY... IN SOUTHEAST KENTUCKY ...PERRY AT 830 PM EST RADAR INDICATED A SEVERE THUNDERSTORM NEAR VIPER IN PERRY COUNTY. THE SPOTTER IN THIS AREA OBSERVED HAIL TO DIME SIZE COVERING THE GROUND. THIS STORM WILL MOVE NORTHEAST AT 40 MPH AND AFFECT SOUTHERN PERRY COUNTY THROUGH 850 PM EST. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL MAY ACCOMPANY THE STRONGER STORMS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 8, 2:30 PM EST, 6 hours 4 minutes earlier.
Area forecast discussion, Jan 8, 2:30 PM EST, 6 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 230 PM EST THU JAN 8 1998 ETA STILL PROG PKG OF CHIOCE TODAY. HANDLING WELL. 500 MB TROF PSG BY 09/09Z. KENTUCKY IN DRY SLOT...WK 700 MSTR...DP DEPRESSIONS <5 MOVG BACK IN AFT 00Z ON WRAP AROUND FLOW...DRYING BACK OUT BY 09/12Z. NO 500 MSTR. 850 DP DEPRESSIONS >5 AFT 09/18Z. PW UNDER .6 AFT 09/06Z. SLIGHT UVM AFT 00Z CONT THROUGH 09/12Z...THEN DVM. 40 KT LOW LEVEL JET OVER EAST KENTUCKY TONIGHT. OVERALL...WITH FNT PSG THIS AFTERNOON...DRYING CONDITIONS...BLUE SKIES NOW...THINK CHANCE FOR SIGNIFICANT PRECIP TONIGHT IS SLIM. SHOWERS THROUGH EVENING WITH LOW CLDS AND FOG ORMING LATER. LOW CLDS TOMORROW MORNING WITH SKIES BREAKING OUT AGAIN IN AFTERNOON. JKL 39/45/30/42 4000 LOZ 39/45/30/42 4000 MARSHALL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 8, 8:36 PM EST | Severe Thunderstorm Warning | JKL | Johnson, Magoffin | 49 min |
| Jan 8, 8:44 PM EST | Severe Thunderstorm Warning | JKL | Knott | 31 min |
| Jan 8, 9:00 PM EST | Severe Thunderstorm Warning | JKL | Floyd | 45 min |
| Jan 8, 9:25 PM EST | Severe Thunderstorm Warning | JKL | Johnson | 45 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.